Kansas, 2002Tornado and Damaging Wind in Kansas, April 27, 2002
April 27, 2002 · NWS EAX · 2 events in 2 counties and zones
1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 1:20 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 27, 1:20 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
220 PM CDT SAT APR 27 2002
SAT IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE TROUGH
EJECTING ACROSS KS/NEB THIS AFTERNOON...WITH PRONOUNCED MID LEVEL
DRY SLOT ADVECTING ACROSS CWA. CURRENT VIS IMAGERY SHOWS PERSISTENT
STRATUS DECK ACROSS CWA...HOWEVER WESTERN EDGE OF STRATUS HAS BEEN
ERODING OVER PAST FEW HOURS ACROSS E KS...WITH SOME CLEARING
BECOMING EVIDENT NEAR KTOP OVER PAST HALF HOUR OR SO. AT THE
SFC...TRIPLE POINT LOW LOCATED ALONG KS/NEB BORDER NW OF KCNK...WITH
DRYLINE BEGINNING TO SURGE EWD NEAR I-35/135 CORRIDOR PER MSAS
ANALYSIS. WARM FRONT EXTENDS E OF SFC LOW ACROSS C MO...NEAR A
NEVADA MO TO KAIZ LINE...AND DESPITE ABUNDANT CLOUD COVER...THIS
FRONT HAS BEEN GRADUALLY LIFTING NORTH THROUGHOUT THE DAY. SEVERE
THREAT THIS AFTERNOON IS DEPENDENT ON HOW MUCH CLEARING IS ABLE TO
TAKE PLACE AHEAD OF APPROACHING DRYLINE...AND RESULTANT
DESTABOLIZATION. CONVERGENCE ALONG DRYLINE HAS APPEARED WEAK SO FAR
THIS AFTERNOON...AND LIMITED INSTABILITY SEEMS TO BE OVERWHELMED
THUS FAR BY IMPRESSIVE SHEAR PROFILES (WINDS AOA 50KTS JUST ABOVE H9
ON 18Z TOP SOUNDING WITH 80KT+ WINDS AT H5). NONETHELESS...EXPECT
CONVECTIVE DEVELOPMENT ACROSS NE KS THIS AFTERNOON...WITH BEST
CHANCE OF SEVERE ACROSS NW MO...NORTH OF A KSTJ TO BETHANY LINE.
META PROG SOUNDING INDICATE DRY-ADIABATIC BOUNDARY LAYER PROFILE TO
NEAR H7...WHICH MAY BE A LITTLE OVERDONE...BUT ALONG WITH
AFOREMENTIONED WINDS ALOFT EXPECT DESTRUCTIVE STRAIGHT LINE WINDS TO
BE PRIMARY THREAT...WITH POTENTIAL FOR A TORNADO TO TWO IFOV
RETREATING WARM FRONT.
CONVECTION SHOULD CLEAR CWA BY LATE THIS EVENING...AS SFC RIDGE
BUILDS INTO CWA SUN. HAVE STAYED RELATIVELY CLOSE TO FWC
GUIDANCE...AS SUFFICIENT SOLAR HEATING SHOULD ALLOW TEMPS TO RECOVER
INTO 60S. NORTHERN STREAM SHORTWAVE PROGGED TO PUSH COLD FRONT
INTO CWA DURING THE DAY MON...WITH BEST SYNOPTIC LIFT WELL N OF CWA.
CONV ALONG FRONT APPEARS WEAK...AND META PROG SOUNDINGS INDICATE
CAPE VALUES AOB 100 J/KG...SO NOT EXPECTING CONVECTIVE PRECIP ALONG
FRONT. OTHERWISE NEXT THREAT FOR PRECIP COMES TUES
AFTERNOON/NIGHT...AS MODELS PROG STRONG H85 THETA-E ADVECTION AHEAD
OF NEXT SHORTWAVE TROUGH. 84 HR ETA EXTENSION IS MUCH SLOWER WITH
THETA-E ADVECTION...SO WILL SLOW DOWN TIMING OF PRECIP TUES UNTIL
AFTERNOON HOURS.
ANOTHER FRONT TO MOVE THRU IN DAYS 4-5 TIMEFRAME. WENT CLOSER TO
ECMWF TIMING ON IT. HAVE INTRODUCED POPS INTO TUESDAY DAYTIME
FRAME. LOOKS LIKE FRONT WILL END UP JUST TO THE SOUTH OF OUR CWA ON
WED/THURS. THUS HAVE REMOVED POPS FROM WED NITE. THINK H8 TEMPS FOR
WED/THURS ARE A BIT ON THE COOL SIDE...BUT NEVERTHELESS HAVE DROPPED
TEMPS A BIT FM PREVIOUS FCST.
MS/LVQ
530 AM...
FORECASTING THE SKY CONDITION FOR THIS AFTERNOON IS THE MAJOR
FORECAST CONCERN FOR TODAY. THE AMOUNT OF CLOUD COVER OVER EASTERN
KANSAS AND NORTHERN MISSOURI WILL HAVE A CRITICAL ROLE IN THE
EVOLUTION AND STRENGTH OF THUNDERSTORMS THIS AFTERNOON.
WARM AIR ADVECTION THUNDERSTORMS SHOULD CONTINUE THROUGH THE MID
MORNING HOURS OVER MOST OF EAST CENTRAL KANSAS AND ALL OF MISSOURI.
HEAVY RAINS HAVE MOVED OVER THE AREA IN RESPONSE TO STORNG THETA-E
ADVECTION AT 850 MB EARLY THIS MORNING. A SECOND ROUND OF
SIGNIFICANT RAINS WILL MOVE THROUGH THE AREA IN THE 12-15Z TIME
FRAME AS A SHORTWAVE OVER WESTERN OKALHOMA RAPIDLY TRAVERSES
THROUGH. BEHIND THAT DISTURBANCE WATER VAPOR IMAGERY DEPICTS DRIER
MID LEVELS, AND TRAJECTORIES FROM THE ETA MODEL SHOW WINDS AT THE
700 MB AND 500 MB LEVEL BECOMING MORE WESTERLY THIS AFTERNOON.
VEERING IN THE MID LEVEL WINDS SHOULD AID TO SCOUR OUT CLOUD COVER
AFTER 18Z. WITH SOME SUNSHINE THIS AFTERNOON...MID TO UPPER 70S
SHOULD BE REACHED YIELDING CAPES 1500 AND 2000 J/KG LATE THIS
AFTERNOON OVER EXTREME EAST KANSAS AND MUCH OF NORTHERN MISSOURI.
INSTABILITY OF THIS MAGNITUDE WILL BE ENOUGH TO SUSTAIN UPDRAFTS
DESPITE THE LARGE AMOUNTS OF DEEP LAYER SHEER PROGECTED BY THE ETA.
0-6KM SHEAR VALUES ARE PROGGED TO BE AROUND 70 KTS AND 0-1KM SHEAR
35 KTS. LONG LIVED SUPERCELL STORMS ARE LIKELY IN THIS ENVIRONMENT
AND THE TORNADIC POTENTIAL WILL BE QUITE HIGH.
ANOTHER CONCERN FOR LATE IN THE DAY WILL BE THE POTENTIAL FOR STRONG
GRADIENT WINDS BEHIND THE DRY LINE. MODEL SOUNDINGS SHOW LAPSE RATE
DRY ADIABATIC FROM 700MB TO THE SURFACE AT 00Z OVER EAST KANSAS AND
WEST MISSOURI. WIND SPEEDS AT 850MB FROM THE ETA ARE 50KTS FROM THE
WEST INDICATING THE POTENTIAL FOR VERY STRONG GUSTS IN A PART OF A
SYNOPTIC SCALE STORM WHERE DOWNWARD TRANSPORT IS QUITE EFFICEINT. A
WIND ADVISORY MAY BE NECESSARY FOR THREE OR FOUR HOURS LATE THIS
AFTERNOON AND EARLY THIS EVENING FOR MOST OF THE COUNTY WARNING
AREA. AS THE SUN GOES DOWN AND LOW LEVEL LAPSE RATES DECREASE
CONDITIONS SHOULD BY 3Z OR 4Z.
.EAX...
KS...NONE
MO...NONE
In the hours before
Special weather statement, Apr 27, 12:00 PM CST, 3 hours 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT APR 27 2002
* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL...PRIMARILY FROM 4 PM TO 10 PM THIS EVENING. AREAS
THREATENED INCLUDE ALL OF NORTHEAST KANSAS...AND MUCH OF NORTHWEST
INTO CENTRAL MISSOURI. EXTREMELY STRONG WINDS ALOFT WILL PROVIDE
THE THREAT FOR PARTICULARLY DAMAGING WIND GUSTS WITH STORMS THIS
EVENING.
THE THREAT FOR ISOLATED TORNADOES WILL REMAIN GENERALLY ACROSS FAR
NORTHWEST MISSOURI...GENERALLY NORTH OF A ST JOSEPH TO UNIONVILLE
LINE EARLY THIS EVENING NEAR THE IOWA BORDER.
* SPOTTER ACTIVATION -
LIKELY ACROSS THE ENTIRE AREA LATE THIS AFTERNOON INTO THE EVENING.
STORMS MAY REACH THE KANSAS MISSOURI STATE LINE BETWEEN 4 AND 5 PM.
EXPECT THESE STORMS WILL MOVE RAPIDLY TO THE EAST...SO SPOTTERS
SHOULD PLAN TO TAKE THEIR POSITIONS WELL IN ADVANCE OF APPROACHING
STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
DISCUSSION: CLOUDS WILL EVENTUALLY CLEAR THIS AFTERNOON IN ADVANCE
OF A DRY LINE. A FEW HOURS OF SUNSHINE...AND A PASSING WARM
FRONT...WILL CONTRIBUTE TO MODERATE LEVELS OF INSTABILITY.
EXTREMELY STRONG WINDS JUST OFF THE SURFACE WILL CONTRIBUTE TO A
PARTICULARLY HIGH THREAT FOR DAMAGING WIND GUSTS OVER 70 MPH WITH
ANY STORMS THAT DO DEVELOP. SPEED AND DIRECTIONAL SHEAR WILL BE
MAXIMIZED ALONG AN APPROACHING WARM FRONT AND NEAR AN AREA OF
SURFACE LOW PRESSURE FORECAST TO TRACK INTO EASTERN NEBRASKA BY LATE
AFTERNOON. THIS AREA APPEARS MORE FAVORABLE FOR ISOLATED TORNADOES
BETWEEN 4 PM AND 8 PM THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
HUDSON
Special weather statement, Apr 27, 1:58 PM CST, 1 hour 8 minutes before
KSZ025-057-060-102>105-MOZ020>023-028>031-037>039-043>045-053-054-
280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT SAT APR 27 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 157...IN
EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...
IN KANSAS:
ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.
IN MISSOURI:
BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CLAY...CLINTON...
HENRY...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...PETTIS...
PLATTE...RAY AND SALINE.
SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BUTLER...
CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
OLATHE...PAOLA...SEDALIA...ST JOSEPH AND WARRENSBURG.
A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE TO THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF THE
LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO
THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE.
SEAMAN
Special weather statement, Apr 27, 2:16 PM CST, 50 minutes before
MOZ001>008-011>017-280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT SAT APR 27 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 158...IN
EFFECT UNTIL 800 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...
IN MISSOURI:
ADAIR...ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY...
HARRISON...HOLT...MERCER...NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND
WORTH.
SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...KIRKSVILLE...
MARYVILLE...ROCKPORT AND TRENTON.
A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN AND CLOSE TO THE
WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP INFORMED OF THE
LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP RAPIDLY SO
THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT POSSIBLE.
SEAMAN
Thunderstorm Wind, Doniphan
- When
- April 27, 3:06 PM CST
- Where
- Doniphan County, 3 mi E of Troy
- Measured
- 61 kt (70 mph)
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.783, -95.033
Roof blown off a metal machine shed. Two other metal sheds were destroyed and a barn and residence had roof damage.
Tornado, Atchison
- When
- April 27, 3:10 PM CST to 3:13 PM CST
- Where
- Atchison County, 2 mi WSW of Effingham
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.500, -95.433
An F0 tornado briefly touched down 2 miles west southwest of Effingham Kansas, moving to the northeast around 1/4 of a mile. One house had windows blown out and on the same property a large grain truck was blown over with its windows knocked out.. It also destroyed two sheds and blew hay bales, lumber and debris all over the property.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, April 27, 20021 death · 16 injured · $4.0 million · F3 · 1 event
- Tornado in Missouri, April 27, 2002$1.5 million · F2 · 1 event
- Tornado and Flash Flooding in Illinois, April 27 to 28, 20025 injured · $200,000 · F1 · 15 events
- Damaging Wind in Illinois, April 27, 2002$250,000 · 74 kt wind · 1 event
- High Wind in Kansas, April 27, 2002$60,000 · 4 events
- Tornado in Nebraska, April 27, 2002F1 · 1 event
- Tornado in Illinois, April 27, 2002F1 · 1 event
- Flooding in Indiana, April 27 to 30, 20028 events
- Heavy Snow in Wisconsin, April 27 to 28, 20027 events
- Flash Flooding in Illinois, April 27, 20026 events
- Hail and Damaging Wind in Kansas, April 27, 20021 in hail · 6 events
- Flooding in Illinois, April 27 to 30, 20025 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293198, 5293197.